Hail, Edmunds
- When
- June 19, 5:20 PM CST
- Where
- Edmunds County, 5.05 mi SSW of Gretna
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.380, -99.550
An isolated thunderstorm produced penny size hail in Edmunds and Faulk counties in north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm produced penny size hail in Edmunds and Faulk counties in north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 1:51 PM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 251 PM CDT THU JUN 19 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MODELS CONTINUE TO DO WELL WITH A SUBTLE PATTERN. THE AREA IS CURRENTLY UNDER NORTHWEST FLOW ALOFT WITH A SERIES OF MINOR WAVES RUNNING THROUGH IT. AT THE SURFACE A WEAK COLD FRONT OR TROUGH LIES ACROSS NORTHEAST SOUTH DAKOTA. AT THIS TIME CUMULUS IS STARTING TO FORM BUT HAS YET TO BECOME A PLAYER. CURRENT WATER VAPOR SHOWING SEVERAL UPPER LEVEL WAVES MOVING THROUGH SOUTHERN SOUTH DAKOTA. HAVE KEPT SLIGHT CHANCE CATEGORY PROBABILITIES IN THE EAST PART OF THIS AREA BECAUSE AFTERNOON HEATING UNDER MOSTLY CLEAR SKIES COULD WELL START A THUNDERSTORM OR TWO. ALSO AT THIS TIME A THUNDERSTORM IS FORMING IN THE AREA THAT IS NEAR THE CURRENT FRONTAL/TROUGH POSITION. EXPECT ALL CONVECTIVE ACTIVITY TO END WITH THE END OF HEATING. SKIES WILL CLEAR AS LARGE SURFACE HIGH SLIDES SOUTHEAST UNDER THE UPPER LEVEL RIDGE. BY THE END OF THE SHORT TERM THE NEXT PACIFIC LOW PRESSURE CENTER IS MOVING ONSHORE AND SHARPENING THE RIDGE AXIS THAT WILL BE JUST WEST OF THIS AREA. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT THE MAIN FORECAST CHALLENGE IN THE LONG TERM CONTINUES TO BE PRECIPITATION CHANCES. THE PERIOD BEGINS WITH RIDGING AT 700MB AND ABOVE. A WEAK SYSTEM LOOKS TO PASS THROUGH THE AREA MONDAY. BOTH THE GFS AND ECMWF ADVERTISE PRECIPITATION WITH IT. HOWEVER...THE 12Z RUN OF THE GFS IS SIGNIFICANTLY SLOWER WITH ITS PASSAGE THEN ITS 06Z PREDECESSOR. AT THIS POINT...WOULD NOT BE SURPRISED IF 18Z RUN DIFFERED AS WELL. KEPT POPS 30 AT BEST FOR NOW AS THEY CAN BE INCREASED IN THE COMING FEW DAYS IF NECESSARY. DEPENDING ON WHETHER OR NOT SUBSEQUENT MODEL RUNS SLOW DOWN PRECIP...IT MIGHT BE NECESSARY TO TAKE OUT POPS SUNDAY NIGHT ALTOGETHER. OTHERWISE...WITH THE RIDGE BREAKDOWN POST-SYSTEM...STANDARD AFTERNOON POPS EXIST THE REST OF THE PERIOD. CHANCES DURING OVERNIGHT HOURS LOOK LIMITED DUE TO NO LOW LEVEL JET. && .AVIATION... GOOD VFR CONDITIONS EXIST AT ALL TAF LOCATIONS. SOME CONVECTION IS NOTED IN SOUTH CENTRAL SOUTH DAKOTA. THE NORTHEAST AND NORTH CENTRAL PART OF THE STATE SHOULD STAY NORTH OF ANY CONVECTION AS HIGH PRESSURE SLIDES INTO THE AREA. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...KEEFE LONG TERM...GIONTA AVIATION...KEEFE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 335 AM CDT THU JUN 19 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 335 AM CDT THU JUN 19 2008 /235 AM MDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND...WITH THE BEST CHANCE OF ANY THUNDERSTORM ACTIVITY BEING WEST OF THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HINTZ
The Aberdeen radar (KABR), 89 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120450, 120453.